Arkansas, 2008

Hail and Damaging Winds in Arkansas, August 29, 2008

August 29, 2008 · NWS LZK · 5 events in 4 counties and zones

A cold front pushed into Arkansas from the north on August 29th. Isolated to scattered showers and thunderstorms developed ahead of the front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front pushed into Arkansas from the north on August 29th. Isolated to scattered showers and thunderstorms developed ahead of the front during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 29, 10:07 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 10:07 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1107 AM CDT FRI AUG 29 2008

.UPDATE...
INITIALIZED GRIDS...AND BUMPED UP POPS ALONG THE NORTH TO ACCOUNT
FOR BOUNDARIES CROSSING INTO THE STATE. STILL EXPECTING ISOLATED
CHANCES ACROSS CENTRAL AND SOUTH THIS AFTERNOON AS WEAK FRONTAL
BOUNDARY MOVES SOUTH. REST OF GRIDS SEEM TO BE ON TRACK...BUT WILL
MONITOR FOR ANY ADDITIONAL UPDATES.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT FRI AUG 29 2008/

AVIATION...
CONVECTION MISSOURI WILL SLOWLY MOVE SOUTH TODAY. HAVE TEMPO
GROUPS FOR TSRA AT THE NORTHERN SITES LATER THIS MORNING...AND THE
CENTRAL SITES AFTER 18Z. VSBY WILL CONTINUE TO BE REDUCED THIS
MORNING DUE TO LOW TEMP/DEW POINT SPREADS. THE FRONT WILL MOVE
SOUTH/WASH OUT OVERNIGHT...WITH MID CLOUDS DURING THE OVERNIGHT
HOURS.

PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 29 2008/

SHORT TERM...TODAY THROUGH MONDAY NIGHT
OUTFLOW BNDRY FM CONVECTION IN MO HAS CONTD WORKING SLOLY SWWD OVR
NERN AR AND WL CONT WORKING INTO CNTRL AR LATER THRU DAWN. HAVE SEEN
SCTD SHRA/TSRA FORM JUST BEHIND THE BNDRY AND WL CONT WITH LOW POPS
THIS MRNG FOR NRN AND CNTRL SECTIONS FOR ADDITIONAL FORMATION.

MEANWHILE...A SFC CDFNT WAS NOTED FURTHER NWD FM SERN KS ACRS CNTRL
MO. THIS BNDRY IS FCST TO CONT WORKING SWD INTO NRN AR ARND MIDDAY...
INTO CNTRL SECTIONS THIS EVENING AND EVENTUALLY TO ARND THE AR/LA
BRDR SAT MRNG. WL CONT TO MENTION LOW CHC POPS VCNTY OF THE BNDRY
TODAY AND TNGT. THE BNDRY IS EXPECTED TO EVENTUALLY DISSIPATE JUST S
OF AR OVR THE WEEKEND AS HIGH PRES AT THE SFC AND ALOFT BLDS INTO
THE REGION.

BY EARLY NEXT WEEK...THE FOCUS WL RMN ON THE EVENTUAL TRACK AND
STRENGTH OF GUSTAV. SEE NO REASON TO DIFFER WITH THE FCST TRACK FM
THE NHC ATTM. WL SEE MID AND HIGH LVL CLOUDS INCRS FM THE SE MON AND
MON NGT...WITH SMALL RAIN CHCS OVER SERN AR.

LONG TERM...TUESDAY THROUGH THURSDAY
MUCH OF THE EXTENDED FORECAST WILL DEPEND ON THE TRACK OF GUSTAV. AT
THIS TIME...HAVE CONTINUED PREVIOUS THINKING AND WENT WITH CHANCE
POPS...WITH THE HIGHEST POPS IN THE SOUTH AND SOUTHEAST. GUIDANCE
DOES NOT HAVE A GOOD HANDLE OF THE TROPICAL SYSTEM IN TERMS OF TEMPS
AND POPS...SO DID STRAY A GOOD BIT AWAY FROM GUIDANCE. DUE TO CLOUD
COVER AND RAINFALL...TEMPERATURES WILL BE AT LEAST A CATEGORY COOLER
THAN GUIDANCE. THIS ENTIRE SITUATION WILL BE MONITORED FOR ANY
CHANGES IN TRACK.

A COLD FRONT WILL APPROACH FROM THE NORTH BY LATE IN THE
EXTENDED...SO RAIN CHANCES WILL CONTINUE THROUGH THE ENTIRE LONG
TERM. THERE ARE DIFFERING SOLUTIONS REGARDING THIS FRONTAL SYSTEM AS
WELL...SO TIMING AND PLACEMENT ISSUES WILL BE MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     91  67  89  68 /  40  20  10  10
CAMDEN AR         96  70  95  71 /  20  30  20  10
HARRISON AR       89  65  88  64 /  40  20  10  10
HOT SPRINGS AR    95  72  92  72 /  20  30  20  10
LITTLE ROCK   AR  94  73  91  71 /  20  30  20  10
MONTICELLO AR     95  72  94  72 /  30  30  20  10
MOUNT IDA AR      93  70  93  71 /  20  30  20  10
MOUNTAIN HOME AR  91  66  89  65 /  40  10  10  10
NEWPORT AR        93  69  89  69 /  40  20  10  10
PINE BLUFF AR     95  72  93  71 /  20  30  20  10
RUSSELLVILLE AR   94  71  91  69 /  30  20  20  10
SEARCY AR         93  69  90  70 /  30  20  10  10
STUTTGART AR      94  73  91  71 /  20  30  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Aug 29, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI AUG 29 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE HIGH MOISTURE CONTENT OF THE AIR...PATCHY FOG WILL BE
POSSIBLE THIS MORNING. VISIBILITIES WILL DRASTICALLY FALL IN A SHORT
DISTANCE...SO USE CAUTION WHEN TRAVELING THIS MORNING. THE FOG WILL
BURN OFF BY MID MORNING.

A COLD FRONT WILL MOVE INTO THE STATE TODAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. THE MAIN
CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL STALL OR WASH OUT OVER THE STATE ON SATURDAY...WITH
ISOLATED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HALF OF THE
STATE.

ATTENTION WILL THEN TURN TO THE GULF OF MEXICO...AND THE EXPECTED
TRACK OF THE TROPICAL SYSTEM GUSTAV. AT THIS TIME...LANDFALL WILL BE
ANYWHERE FROM TEXAS TO THE FLORIDA PANHANDLE. WHERE THIS SYSTEM
MAKES LANDFALL WILL DETERMINE HOW MUCH OF AN EFFECT IT HAS ON THE
WEATHER IN ARKANSAS. IT IS RECOMMENDED THAT RESIDENTS AND EMERGENCY
MANAGERS MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER
SERVICE REGARDING GUSTAV.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Aug 29, 9:26 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1026 AM CDT FRI AUG 29 2008

ARZ006-007-291625-
FULTON-SHARP-
1026 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 1125
AM CDT...

AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM JUST SOUTH OF MAMMOTH SPRING TO
SADDLE...AND ALSO ARMSTRONG TO SITKA. THE STORMS WERE MOVING
SOUTHEAST AT 15 MPH.

THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL
HAIL.

TORRENTIAL DOWNPOURS MAY OCCUR IN SOME AREAS. MOTORISTS SHOULD
EXPECT REDUCED VISIBILITY DUE TO THE HEAVY RAIN.

46
Special weather statement, Aug 29, 12:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT FRI AUG 29 2008

ARZ056-063-064-291845-
CLEVELAND-JEFFERSON-LINCOLN-
100 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR CLEVELAND...JEFFERSON AND LINCOLN
COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR PINE BLUFF...MOVING SOUTH AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND SMALL HAIL.

PEOPLE IN THE PATH OF THESE STORMS SHOULD STAY INDOORS UNTIL THE
STORMS PASS.

46
Special weather statement, Aug 29, 12:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
129 PM CDT FRI AUG 29 2008

ARZ033-291900-
WHITE-
129 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR WHITE COUNTY UNTIL 200 PM CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBION...MOVING SOUTH AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND SMALL HAIL.

PEOPLE IN THE PATH OF THIS STORM SHOULD STAY INDOORS UNTIL
THE STORM PASSES.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, White

When
August 29, 12:30 PM CST
Where
White County, Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.330, -91.800

Trees and power lines were down along Arkansas Highway 16. The highway was completely blocked by the trees and power lines.

Thunderstorm Wind, Lincoln

When
August 29, 1:10 PM CST
Where
Lincoln County, Cornerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.850, -91.930

Trees were blown onto power lines.

Hail, Conway

When
August 29, 4:15 PM CST
Where
Conway County, Morrilton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.150, -92.750

Winds were estimated at 50 to 60 mph with this storm.

Hail, Perry

When
August 29, 4:35 PM CST
Where
Perry County, Perryville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.000, -92.800

Thunderstorm Wind, Perry

When
August 29, 4:35 PM CST
Where
Perry County, Adona
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.030, -92.920

A tree and a power line were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125331, 125333, 125328, 125329, 125334.